Avonex was the first medication I was prescribed. I chose it because I suffered from needle phobia and one shot a week sounded much better than Beta-Seron’s three or Copaxone’s seven shots. For most people there are no site injections reactions but for me it was extreme. The pain from the shot was almost intolerable and while the shot was being given it felt like fire. As the medication moved into my tissue it burned and left redness at the injection site with one or more lines moving away from the spot for several inches. Then it would get hot. The redness lasted for a couple of days. Looking back, the reactions were so strong that I was likely allergic to something in the medication but was not aware of it.
Originally I thought it would be best to have the shot on Wednesdays so that I would be over the side effects for the weekend. That did not work well. So Friday nights it was and oh what nights those were. Agony! Saturdays were no different. By Sunday afternoon I would get out of bed. I took nearly 50 ibuprofen pills to get through each shot. Then the side effects took over Sundays and bled into Mondays. By the end of year two, I had flu-like symptoms all week.
I treated myself to additional goodies when I felt poorly and lost motivation to do anything due to the pain I experienced. When I finally quit the medication I had reached my all time weight at 29% BMI. Interestingly, despite all of the pain and misery on Avonex, I was afraid to quit it and move to Copaxone, a shot per day!
While on Avonex, I experienced only one new MS attack at the end of the second year. Given my progression since that time, it likely did serve me well in preventing new symptoms. My experience is unlike most people’s. One should not base their medication choice on my experience but rather understand that when a medication is causing so many other issues, it may be time for a change. I sure wish I had switched medications sooner; I could have had more time with my children when they were small.
Image is of me when I began Avonex in the summer of 2000.